A 61-year-old woman with a 4-year history of maintenance hemodialysis due to end-stage renal disease of unknown cause was admitted because of a recurrent fever and abdominal pain lasting for 3 months. She had rheumatoid arthritis as a complication and had taken sulfasalazine for over 4 years. Laboratory data revealed thrombocytopenia, hypocomplementemia, a high C-reactive protein level, and positivity for antinuclear antibody and anti-double strand DNA antibody. Gallium scintigraphy showed pericarditis, pleuritis, and peritonitis. Nonscarring alopecia was also noted. She was diagnosed as having systemic lupus erythematosus (SLE). Drug-induced lupus elicited by sulfasalazine was ruled out because the symptoms did not improve even after the discontinuation of the drug upon admission. Oral prednisolone treatment markedly improved her symptoms and laboratory data. However, she later died of sepsis arising from proctitis on day 71 of admission. This report underscores the necessity of considering new-onset SLE in patients with unexplained fever and serositis, including pleuritis, peritonitis, or pericarditis, even if they are receiving maintenance dialysis.
ASJC Scopus subject areas